MAUDE Adverse Event Report: SMITH & NEPHEW, INC. PIN PASSING DRILL TIP 2.4X381MM STRL; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

SMITH & NEPHEW, INC. PIN PASSING DRILL TIP 2.4X381MM STRL; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number 7208678
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/22/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during a procedure, when placing the offset guide and passing the pin drill it was visualized metal shavings inside the patient's joint.Surgery was completed with a smith and nephew back-up device instead.There was a delay of less than 30 minutes, and no further complications were reported.It is unknown if the broken pieces were retrieve from the patient.
 
Additional Manufacturer Narrative
Additional information: updated results of investigation: a device deficiency was not identified, and the root cause of the reported event could not be determined since the device was not returned for evaluation.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that it is unknown if the metal shavings were removed from the patient.Based on the limited information provided, the definitive clinical root cause of the reported adverse event could not be determined; however, a user technique cannot be ruled out.The source of the reported metal shaving was unconfirmed.However, they are not intended for long term internal tissue exposure and long-term implantation data is not available.The patient impact beyond possible micro-motion and/or migration, and local irritation/discomfort cannot be determined with the limited information provided.Please refer to the instructions for use for precautions and warnings related to the use of the device.Based on this investigation, the need for corrective action is not indicated.If any additional information related to this event is received in the future, this investigation will be reopened for evaluation.
 
Additional Manufacturer Narrative
H10: h3, h6: the reported device was received for evaluation.A visual evaluation showed the device was returned in original packaging with the batch number of the complaint on the label.There is light spiraling scoring to heavy scoring along the length of the drill.The depth markings are worn and faded.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states based on the limited information provided, the source of the reported metal shaving was unconfirmed.However, they are not intended for long term internal tissue exposure and long-term implantation data is not available.The patient impact beyond possible micro-motion and/or migration, and local irritation/discomfort and the less than 30-minute- delay cannot be determined with the limited information provided.The root cause could not be determined since the reported malfunction could not be duplicated during the product evaluation process.Based on this investigation, the need for corrective action is not indicated.

Brand Name
PIN PASSING DRILL TIP 2.4X381MM STRL
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20702937
Report Number1219602-2024-02544
Device Sequence Number15506924
Product Code HWE
UDI-Device Identifier03596010591265
UDI-Public3596010591265
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/04/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7208678
Device Lot Number2160563
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/25/2024
Supplement Date Received by Manufacturer01/27/2025
09/03/2025
Initial Report FDA Received Date11/17/2024
Supplement Report FDA Received Date02/06/2025
09/04/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/29/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown